Suffering Migraine for the last 25 years, in the last few years they have got worse and worse until suddenly 5 months ago I got bad tinnitus combined with a change in my migraines combined with dizziness. I’ve now been diagnosed with MAV and Migraine variants. Apparantly this accounts for all my symptoms apart from the Tinnitus although I still think they are linked - the change occurred at the same time and I have papers and comments on this forum which suggests they are linked.
I was put on Nortriptyline, building up 10mg every 2-3 weeks. I got to 30mg and all my dizziness stopped along with an improvement in my other auditory symptoms most of the time. However on going up to 40mg my ears started to ring really badly and I dropped back down to 30mg after 1 week. I’ve now tried moving up more slowly through 35mg which was fine but then again, on moving to 40mg last night the ringing has worsened again today.
I was really hoping to stay with the Nortriptyline as this can apparantly also help tinnitus and I was also hoping that, if the Tinnitus is linked to the MAV, getting the dose up higher and stalling my migraines (I’m still getting approx 1 per week) would also reduce the tinnitus and hyperacusis.
Should I perservere with the Nortriptyline ? How long can it take for side effects to wear off ? Has anyone else had experience of tinnitus with Nortriptyline ?
Nick, sorry to hear (if that vowel’s not too sensitive for you) of the problem with increasing your dosage. Is there a particular reason you’re concerned about trying to get your nortriptaline dose up and up? I’d be inclined to stay at 35 mG for a while. Maybe someone else has experience closer to yours and can advise. It’s possible that nortriptaline is going to do the job for your other symptoms but not the tinnitus, and it’s possible that a slow-enough increase will let it work for all your symptoms. G’luck.
You say your dizziness stopped at 30mg and your other symptoms lessened. It sounds like that is a good enough reason to stick it out…perhaps you need longer time to adjust before going higher. Many on this board say it gets worse as they up the dose, and then things get better again.
Even 30mg is a low dose of Nort…the usual starting dose for depression is 75mg…so you have a lot of room to continue on if you keep seeing benefits.
Your experience with the migraine variant change, dizziness, tinnitus etc. sounds EXACTLY what I’ve been going thru - mine started almost a year ago. I’ve been a migraine sufferer for close to 30 years. I have been on the nori for almost 3 months now. I started at 10mg and am now up to 50 mg. I didnt notice a real change in my symptoms until I got to the 30mg. I didnt notice an increase in the tinnitus at all when I ramped up but I did it very slowly. 3 weeks or so for each 10mg increase. I’ve been on the 50mg for about 4 weeks. I’m feeling about 80% now - still get the occasional ear ringing and dizzy moment but not nearly as bad as I was. I was housebound for 2 months! Now I’m back to work, almost full-time, and I have a life again.
My neuro said most people don’t see significant improvement until they hit at least 50mg. I think you should stick it out seeing as you’ve seen improvement on it already. Fingers crossed for you!
I definitely say stick it out. I too have a lot of auditory symptoms plus dizziness, and the Nortriptyline started to help me after about a month. I got up to 40 mgs before I had to go off because I developed tachycardia. Good luck!
Thanks for all the replies. It is so good having others who are in the same boat and understand !
Tamsha, was your tinnitus there all the time or just when you got a regular migraine? Mine is there, more or less, all the time.
You are all recommending sticking it out but I’m scared that this louder tinnitus will be here to stay, even if I then drop back from the Nortryptyline. Its horrible the way that the morning after I upped my dose to 40mg, there it was much louder in both ears.
Has anyone had there headaches increase initially when they first started taking or upping your dose of Nortriptyline ? I think I found an article by Dr Nicholas Silver saying this can happen and it seems to be happening with me too. I wonder if this is also why my tinnitus has worsened.
I never used to get tinnitus at all during my 30 year history of migraine. It first started when the MAV hit last September. I was getting it daily for at least 3 months. That and the dizziness caused me to go on disability. When I started the preventative meds I didnt notice an increase at all in either the tinnitus or the dizziness. The more I increased the nori, the less the symptoms appeared. I still get my usual migraine before my period and during weather changes where the tinnitus and dizzies show up, but it isnt nearly as bad as it used to be. I hope this helps.